Alert archive / South Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 196, NWS Sioux Falls, SD

August 9, 2007Hutchinson County, Yankton County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 9, 2007, 9:28 PM CDT for Hutchinson County, Yankton County, South Dakota. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2007, 9:28 PM CDT (02:28 UTC)
Expired
Aug 9, 2007, 10:15 PM CDT
In force
47 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Hutchinson County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 94 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 9:32 PM CDTHAIL 0.756 Nnw Tripp, SDHAIL WAS ACCOMPANIED BY STRONG BUT NOT DAMAGING WINDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 8:18 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.5 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2007-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 187 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2007-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
187 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
2632 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 100230
SVRFSD
SDC067-135-100315-
/O.NEW.KFSD.SV.W.0196.070810T0228Z-070810T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
928 PM CDT THU AUG 9 2007

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HUTCHINSON COUNTY IN SOUTHEAST SOUTH DAKOTA
  YANKTON COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 1015 PM CDT

* AT 928 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A LINE OF DEVELOPING SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
  PENNY SIZE  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE
  STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST
  OF TRIPP TO 19 MILES SOUTHWEST OF UTICA...OR ALONG A LINE
  EXTENDING FROM 23 MILES NORTHEAST OF LAKE ANDES TO 23 MILES WEST
  OF YANKTON...MOVING EAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  TRIPP AROUND 935 PM CDT...
  CLAYTON AROUND 955 PM CDT...
  UTICA AROUND 1000 PM CDT...
  MENNO...YANKTON AROUND 1005 PM CDT...
  MISSION HILL AROUND 1015 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND
DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4346 9813 4318 9808 4317 9764 4288 9762
      4286 9718 4347 9758

$$
RSR
2 follow-up statements
000 
WWUS53 KFSD 100249
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
947 PM CDT THU AUG 9 2007

SDC067-135-100315-
/O.CON.KFSD.SV.W.0196.000000T0000Z-070810T0315Z/
HUTCHINSON SD-YANKTON SD-
947 PM CDT THU AUG 9 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR YANKTON AND HUTCHINSON COUNTIES...

AT 947 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF TRIPP
TO 12 MILES SOUTHWEST OF YANKTON...OR ALONG A LINE EXTENDING FROM 30
MILES SOUTH OF MITCHELL TO 12 MILES SOUTHWEST OF YANKTON...MOVING
EAST AT 40 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
   CLAYTON...LESTERVILLE AROUND 1000 PM CDT...
   UTICA...OLIVET AROUND 1005 PM CDT...
   MENNO...YANKTON AROUND 1010 PM CDT...
   MISSION HILL AROUND 1015 PM CDT...

AT 932 PM CDT...PENNY SIZE HAIL WAS REPORTED 6 MILES NORTH NORTHWEST 
OF TRIPP. 

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4346 9813 4318 9808 4317 9764 4288 9762
      4286 9718 4347 9758

$$
RSR
000 
WWUS53 KFSD 100315
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1014 PM CDT THU AUG 9 2007

SDC067-135-100324-
/O.EXP.KFSD.SV.W.0196.000000T0000Z-070810T0315Z/
HUTCHINSON SD-YANKTON SD-
1014 PM CDT THU AUG 9 2007

...THE SEVERE THUNDERSTORM WARNING FOR YANKTON AND HUTCHINSON
COUNTIES EXPIRES AT 1015 PM CDT...

THE STORMS NO LONGER APPEAR SEVERE. HOWEVER...STRONG STORMS WITH 
WIND GUSTS TO 50 MPH ARE STILL POSSIBLE IN YANKTON COUNTY THROUGH 
1045 PM CDT.

LAT...LON 4346 9813 4318 9808 4317 9764 4288 9762
      4286 9718 4347 9758

$$
RSR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 9:20 PM CDT, 8 minutes earlier.

Area forecast discussion, Aug 9, 9:20 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
920 PM CDT THU AUG 9 2007

.DISCUSSION...
UPDATED FOR NEW WATCH EWD INTO BON HOMME/YKN COS. TSTMS CONT TO MAKE
THEIR WAY SLWLY EWD ALG SRN EDGE OF FCST AREA. NEW MODEL GUIDNCE
CONTS TO HINT...LIKE THE OLD RUNS...THAT SOME CONVECTION WILL LIVE
THRU THE NGT AS UPPER SUPPORT MOVES EWD AND AS BOUNDRY AND LLJ TO
THE S MAKE THEIR MAY NWD. HAVE UPPED POPS FROM SLGT CHC TO CHC FOR
LATE TNGT SERN CRNR OF SD UP TO FSD AND THIS 30 PCT MAY BE
CONSERVATIVE...BUT WILL DO FOR NOW. DESPITE HEATG/CAP BUSTING NATURE
OF THE START OF THIS ACTVTY ERYR FRTHR W...PARAMETERS FOR NIGHTTIME
DVLPMNT SEEM TO BE GRDLY TAKING OVER.LTL CHANGE NEEDED IN WNDS AND
TEMPS.

.PREV DISCUSSION...

UPPER LEVEL RIDGE ACROSS THE SOUTHERN US LOOKS TO REMAIN WELL
ESTABLISHED OVER THE NEXT WEEK RESULTING IN CONTINUED ABOVE NORMAL
TEMPERATURES.

SFC BDRY ALNG THE NEB/SD BORDER EWD INTO IA ATTM. DPS HAVE DROPPED A
TAD N OF THIS BNDRY ESPEC ACRS NERN CWA WHERE SFC FLOW IS NWLY. WUD
EXPECT THIS DRYING TO BE TEMP THIS EVE AND THEN DPS WL GRADUALLY
INCREASE AS FLOW BECOME MORE ESELY IN RESPONSE TO S/W COMING OUT OF
NR ROCKIES INTO NRN PLAINS LATER TONIGHT. THIS SHUD ALSO BEGING TO
LIFT FNT BACK SLOWLY N TOWARDS I90 BY MORNING. QUESTION IS WHETHER
ANY CONVECTION CAN GET GOING THIS EVE AND OVERNIGHT. APPEARS TO BE A
WEAK S/W THIS EVENING OVR WRN NEB LIFTING NEWD. AM CONCERNED THIS
CUD TRIGGER A FEW TRW BY LATE AFTN OR ERLY EVE ACRS FAR SWRN CWA. SO
WL CONT SMALL POPS WRN CWA SWRN CWA. LATER ON TONIGHT...LLJ
INCREASES AND SOME ELEVATED MOISTURE BEGINS TO POOL W OF I29 NR SFC
BNDRY AND WEAK H85 BNDRY. WITH STRONGER S/W MOVING IN WRN CWA LATE
TONIGHT...CAN NOT RULE OUT DEVELOPMENT OF A FEW HIGH BASED TRW
MAINLY W OF I29. SO DID KEEP THE SMALL POPS IN. LOW TEMPS TONIGHT WL
BE COOLEST ACRS E WHERE SOME DRIER AIR MOVG IN AND WNDS WL REMAIN
LIGHT.

FAIRLY STRONG WARM AIR ADVECTION AT 850 MB TOMORROW MAY RESULT IN
THE DEVELOPMENT OF ACCAS THROUGH THE MORNING HOURS.  EXPECT ANY
ACTIVITY THAT DEVELOPS TO UNDERGO DIURNAL TREND. HOWEVER...RIDGE
RIDER POSITIONED JUST TO THE NORTH MAY KEEP ACTIVITY GOING THROUGH
THE AFTERNOON HOURS IN NORTHEASTERN CWA. EXPECT CLOUDS ASSOCIATED
WITH THIS ACTIVITY TO KEEP TEMPS DOWN. IF ACCAS FAIL TO
DEVELOP...GOING TEMPS WILL BE ON THE COOL SIDE WITH 850 MB TEMPS
AROUND 23C.

COLD FRONT ASSOCIATED WITH A LOW IN SOUTHERN CANADA SLOWLY WORKS
SOUTH THROUGH THE CWA ON SATURDAY. NOT A LOT OF UPPER LEVEL FORCING
ASSOCIATED WITH THE FRONT...SO SOME QUESTION AS TO HOW FAR SOUTH IT
WILL GET.  MODELS ARE SUGGESTING THAT IT MAY POTENTIALLY GET AS FAR
SOUTH AS THE INTERSTATE 80 CORRIDOR...BUT FEEL THAT IS OVERDONE
SOME. FRONT LIFTS NORTH AS A WARM FRONT ON SUNDAY AS A SHORTWAVE
TOPS THE UPPER LEVEL RIDGE. HAVE CONTINUED WITH THE IDEA OF SLIGHT
CHANCE TO CHANCE POPS ALONG THE FRONT.

THE UPPER LEVEL RIDGE LOOKS TO STRENGTHEN AGAIN NEXT WEEK RESULTING
IN MAINLY WARM DRY CONDITIONS.  SUITE OF MODELS SHOWING A FAIRLY
STRONG DISTURBANCE ATTEMPT TO KNOCK DOWN THE UPPER LEVEL RIDGE ON
TUESDAY NIGHT INTO WEDNESDAY...AND HAVE INCLUDED SOME POPS FOR THIS
TIME FRAME. UPPER LEVEL RIDGE THEN REBOUNDS WITH TEMPERATURES
WARMING ONCE AGAIN LATE NEXT WEEK. FOR THE REMAINDER OF THE
FORECAST...HAVE GONE DRY BUT WILL NEED TO KEEP AN EYE ON RIDGE
RIDERS THAT MAY TRIGGER SHOWERS AND THUNDERSTORMS.

&&

.AVIATION...
GENLY VFR THRU 12Z. A FEW TRW CUD DEVELOP AFT 00Z W OF I29 WITH
BASES IN TRW ABOVE BKN050.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

/BT
Hazardous weather outlook, Aug 9, 10:06 AM CDT, 11 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1006 AM CDT THU AUG 09 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-101200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1006 AM CDT THU AUG 09 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MAINLY WEST OF
INTERSTATE 29 AFTER MIDNIGHT. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED THUNDERSTORMS MAY LINGER EAST OF THE JAMES RIVER INTO
FRIDAY MORNING. THESE STORMS SHOULD NOT BE SEVERE. THERE IS A
CHANCE OF THUNDERSTORMS REDEVELOPING WEST OF A BROOKINGS TO
WAGNER SOUTH DAKOTA LINE LATE FRIDAY AFTERNOON...SPREADING ACROSS
AREAS NORTH OF INTERSTATE 90 FRIDAY NIGHT. SOME OF THESE STORMS
MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE
PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Aug 9, 8:59 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
859 PM CDT THU AUG 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     TSTM WND GST     1 E PICKSTOWN           43.07N 98.51W
08/09/2007  E60 MPH          CHARLES MIX        SD   PUBLIC

            PEA SIZED HAIL AND HEAVY RAIN ACCOMPANIED ESTIMATED 60
            MPH WIND GUST

&&

JLAFLIN
Local storm report, Aug 9, 9:00 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
900 PM CDT THU AUG 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HAIL             PICKSTOWN               43.07N 98.53W
08/09/2007  E0.88 INCH       CHARLES MIX        SD   TRAINED SPOTTER

            DIME TO NICKEL SIZED HAIL

&&

JLAFLIN

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 8:34 PM CDTSevere Thunderstorm WarningFSDCharles Mix41 min
Aug 10, 11:39 AM CDTSevere Thunderstorm WarningFSDCharles Mix36 min
Aug 10, 1:29 PM CDTSevere Thunderstorm WarningFSDCharles Mix31 min
Aug 10, 2:07 PM CDTSevere Thunderstorm WarningFSDBon Homme, Hutchinson38 min
Aug 10, 2:51 PM CDTSevere Thunderstorm WarningFSDYankton19 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.